Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 34, NWS Milwaukee, WI

June 12, 2001Iowa County, Lafayette County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jun 12, 2001, 2:46 AM CDT for Iowa County, Lafayette County, Wisconsin. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 12, 2001, 2:46 AM CDT (07:46 UTC)
Expired
Jun 12, 2001, 3:45 AM CDT
In force
59 min
Issued by
NWS Milwaukee, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Iowa County, WI, Lafayette County, WI

The radar

The La Crosse radar (KARX), 132 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3303 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.6
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 120757 CCA
SVRMKE
WIC049-065-120845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED...CORRECTION
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
246 AM CDT TUE JUN 12 2001

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAFAYETTE COUNTY IN SOUTH CENTRAL WISCONSIN
  IOWA COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 345 AM CDT

* AT 246 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR COBB...OR ABOUT 12 MILES WEST OF
  DODGEVILLE...MOVING EAST AT 45 MPH. 3/4 INCH HAIL WAS REPORTED
  AT MINERAL POINT BY THE IOWA COUNTY SHERIFF.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RIDGEWAY AT 300 AM CDT.
  BARNEVELD AT 310 AM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY

THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD
LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS
AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.

LAT...LON 4311 9040 4253 9041 4253 8988 4317 8985

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:48 PM CDT, 11 hours 58 minutes earlier.

Area forecast discussion, Jun 11, 2:48 PM CDT, 11 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
248 PM CDT MON JUN 11 2001

FCST FOCUS ON SVR STORM CHCS TONIGHT.

VISIBILE SATELLITE IMAGES SHOW CU DVLPG ALONG AXIS OF MAX LOW LVL
MOISTURE CONVERG ALONG WARM FNT...FM RST TO MLI. TEMPS OF 90F
AND DEW PTS IN THE LOW TO MID 70S SOUTH OF THE FNT...PROVIDING
PLENTY OF FUEL FOR STORMS. WARM MID LVLS IN VCNTY OF FNT (18Z DVN
SNDG HAS +10C AT 700 MB) PREVENTING ANY CONVECTION ATTM.

BUFKIT SNDGS SHOW MAX INSTABILITY ACROSS THE CWA FORECAST BETWEEN 7
PM AND MIDNIGHT...WITH REMOVING THE MID LVL CAP THE KEY TO POSSIBLE
SEVERE WEATHER. MID LVL COOLING ASSOC WITH SHRT WV ERODES CAP WITH
H7 TEMPS DOWN TO AROUND +6C. FCST CORFIDI VECTORS FM ETA...SHOW CELLS
THAT DVLP IN VCNTY OF SE MN/WRM WI TURNING SE TWD SRN WI. MSN ETA
SOUNDING...HAS CAPES OF 2050J/KG AND LI/S OF -5 TO-6 AT 02Z. AFTER
SHRT WV MOVES EAST OF STATE...H7 TEMPS CLIMB BACK TO NEAR +10 IN WRN
CWA AT 06Z...AND ACROSS ALL BUT THE FAR EAST BY 12Z...SIGNALING A
PROBABLE END TO THE SVR THREAT. CONRAD ANIMATION OF FCST SNDGS SHOW
SEVERE THREAT WOULD BE MAINLY SVR WIND/DERECHO EVENT FOR OUR CWA.

BOUNDRIES LAYED OUT BY ANY CONVECTION TONIGHT AND LINGERING SFC TROF
COULD BE THE FOCUS FOR MORE CONVECTION INTO TUE...WITH WEAK
DISTURBANCES MOVG ACROSS RGN. WRMFNT MOVS WELL NORTH OF CWA BY WED...
WITH 90S EXPECTED IN SRN CWA UNDER PLENTY OF SUNSHINE. NEXT THREAT OF
PCPN COMES ON THUR AS LARGE UPR LOW CROSSES THE NRN PLAINS AND SWINGS
A SFC LOW THRU NE MN WITH A TRAILING CDFNT ACROSS STATE.

MOS GUID TEMPS LOOKING GUD...BUT A LITTLE COOL FOR WED.

.MKX...NONE.

REM

In the hours before

Local storm report, Jun 11, 10:24 PM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1024 PM CDT MON JUN 11 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1023 PM    MILWAUKEE                 WI   60 MPH TSTM GUST
06/11/01   MILWAUKEE                      HWY 45 AND NORTH
                                          AVENUE. . REPORTED BY
                                          HAM RADIO( OPERATOR.
Local storm report, Jun 11, 10:34 PM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1034 PM CDT MON JUN 11 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1026 PM    MILWAUKEE                 WI   69 MPH TSTM GUST
06/11/01   MILWAUKEE                      PEAK WIND GUST AT
                                          MITCHELL INTERNATIONAL
                                          AIRPORT.
Special weather statement, Jun 11, 11:13 PM CDT, 3 hours 33 minutes before
WIZ046-047-051-056>058-062>064-120500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1113 PM CDT MON JUN 11 2001

...PARTS OF TORNADO WATCH 400 CANCELED...

TORNADO WATCH NUMBER 400 HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...
MARQUETTE...GREEN LAKE...COLUMBIA...FOND DU LAC...DODGE...JEFFERSON.

TORNADO WATCH NUMBER 400 CONTINUES UNTIL MIDNIGHT FOR SAUK...
IOWA AND DANE COUNTIES.

THUNDERSTORMS WILL CONTINUE FOR MUCH OF THE NIGHT OVER SOUTHERN
WISCONSIN. HAIL...STRONG WINDS AND LOCALLY HEAVY RAIN CAN BE EXPECTED
WITH THE STORMS.

ZAJDEL
Special weather statement, Jun 11, 11:16 PM CDT, 3 hours 30 minutes before
WIZ052-059-060-065-066-069>072-120500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1116 PM CDT MON JUN 11 2001

...PARTS OF SEVERE THUNDERSTORM WATCH 402 CANCELED...

SEVERE THUNDERSTORM WATCH NUMBER 402 HAS BEEN CANCELED FOR THE
FOLLOWING COUNTIES...
SHEBOYGAN...WASHINGTON...OZAUKEE.

SEVERE THUNDERSTORM WATCH NUMBER 402 CONTINUES UNTIL MIDNIGHT FOR
WAUKESHA...MILWAUKEE...RACINE...KENOSHA...WALWORTH AND ROCK COUNTIES.

THUNDERSTORMS WILL CONTINUE FOR MUCH OF THE NIGHT OVER SOUTHERN
WISCONSIN. HAIL...STRONG WINDS AND LOCALLY HEAVY RAIN CAN BE EXPECTED
WITH THE STORMS.

TZ
Special weather statement, Jun 11, 11:30 PM CDT, 3 hours 16 minutes before
WIZ046-047-051-052-056>060-062>072-120530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1130 PM CDT MON JUN 11 2001

...INTENSE THUNDERSTORMS STILL AFFECTING SOUTHERN WISCONSIN...

THE FIRST BATCH OF THUNDERSTORMS WILL GRADUALLY DIMINISH ACROSS THE
SOUTHERN TWO TIERS OF COUNTIES BETWEEN 1130 PM AND 1230 AM. DURING
THIS TIME THOUGH...YOU CAN STILL EXPECT HEAVY RAINS...DEADLY
LIGHTNING AND WINDS UP TO 40 MPH.

HOWEVER...A NEW BATCH OF STORMS WILL AFFECT
SAUK...COLUMBIA...MARQUETTE...GREEN LAKE AND FOND DU LAC COUNTIES
BETWEEN 1130 PM AND 100 AM. THESE STORMS WILL PRODUCE VERY HEAVY
RAINFALL AND POSSIBLY SOME HAIL.

STAY ALERT TONIGHT AOCROSS FOR SOUTHERN WISCONSIN AS NUMEROUS
ADDITIONAL THUNDERSTORMS ARE EXPECTED.

COLLAR
Special weather statement, Jun 12, 12:02 AM CDT, 2 hours 44 minutes before
WIZ046-047-051-052-056>060-062>066-069>072-120519-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1202 AM CDT TUE JUN 12 2001

...TORNADO WATCH NUMBER 400 EXPIRED...
...SEVERE THUNDERSTORM WATCH NUMBER 402 EXPIRED....

TORNADO WATCH NUMBER 400 AND SEVERE THUNDERSTORM WATCH NUMBER 402
HAVE EXPIRED.

THUNDERSTORMS WILL CONTINUE FOR MUCH OF THE NIGHT OVER SOUTHERN
WISCONSIN. HAIL...GUSTY WINDS AND LOCALLY HEAVY RAIN CAN BE EXPECTED
WITH THE STORMS.

ZAJDEL

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:33 PM CDTSevere Thunderstorm WarningMKXGreen Lake, Marquette57 min
Jun 11, 9:01 PM CDTSevere Thunderstorm WarningMKXColumbia, Dodge, Sauk59 min
Jun 11, 9:01 PM CDTSevere Thunderstorm WarningMKXFond du Lac59 min
Jun 11, 9:32 PM CDTSevere Thunderstorm WarningMKXOzaukee, Sheboygan, Washington58 min
Jun 11, 9:33 PM CDTSevere Thunderstorm WarningMKXJefferson, Waukesha57 min
Jun 11, 9:33 PM CDTSevere Thunderstorm WarningMKXDane57 min
Jun 11, 9:47 PM CDTTornado WarningMKXDodge, Washington28 min
Jun 11, 9:56 PM CDTSevere Thunderstorm WarningMKXKenosha, Milwaukee, Racine, Walworth64 min
Jun 11, 9:56 PM CDTSevere Thunderstorm WarningMKXGreen, Rock64 min
Jun 11, 10:03 PM CDTTornado WarningMKXMilwaukee, Ozaukee, Washington, Waukesha27 min
Jun 12, 4:14 AM CDTSevere Thunderstorm WarningMKXDodge, Washington61 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.